dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Sat May 12 07:05:43 EDT 2012

When I only eat a light breakfast and no lunch, my BG is normal (80 - 95) in the late afternoon. If I have lunch, I'm generally low (50 - 65).
Asked By: philsyes  

Background Info Hide
Male, 57, type 2, 4 1/2 years. Metformin, Glimepiride, last A1c 6.5.
Diabetes Profile Hide
n/a
Expert Answers (1)
2012-05-16 20:54:38.0

Thank you for your question to dLife. Your blood sugar levels might be responding to what you are eating. Eating balanced meals and snacks can help control your blood sugars. A breakfast which is high in protein and fiber and low in simple and refined carbohydrates is a great way to start your day. For example, eating a broccoli omelet with a slice of whole grain bread with almond butter is preferable to a sugary chocolate chip muffin. If you eat a muffin, bagel or donut in the morning, you might experience swings in your blood sugar levels.

After you eat a meal (especially one that contains carbohydrates), your blood sugar level rises. Eating causes the pancreas to produce insulin. As a person with type 2 diabetes, you might be experiencing insulin resistance. During insulin resistance the pancreas produces insulin which is not used efficiently or properly. If you are insulin resistant and don't respond properly to insulin, your pancreas will continue to make more insulin. Eventually, this can cause your blood sugar levels to drop quickly. Insulin resistance might be why you are experiencing a low blood sugar in the afternoon.

Please consider meeting with a registered dietitian who is also a certified diabetes educator so that you can formulate a meal plan to help combat significant swings in your blood sugars. Eating an adequate amount of protein, fiber and healthy fats along with reducing your simple carbohydrate intake might help you improve your blood sugar levels. Exercise can also affect your blood sugars, causing your numbers to go down. Also please discuss this issue with your doctor as this may be happening because of the medications you're taking. He or she might alter your dosage or regimen.
Answered By: Susan Weiner
Accreditations: R.D., M.S., C.D.E.,C.D.N.
Sources Show

Community Answers (1)
2013-02-06 18:51:49.0

I found for me, when I was having the same problem, the lows sometime severe all stopped when the Doc. put me on metformin 3 times a day, everytime I eat. Before when I had issues the doc had me on Met. twice a day, in morning and evening, had problem afternoon. Some of my friends, have told me small meals every few hours works for them. I eat normal very little sugar and watch the fat, pasta and rice. don't get me wrong, I still eat it. I would say talk to your doc. because i am just the averg person
Answered By: west

Sources Show


 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

Do you know your cholesterol numbers?